Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Conjugacy classes of non-translations in affine Weyl groups and applications to Hecke algebras

Author: Sean Rostami
Journal: Trans. Amer. Math. Soc. 368 (2016), 621-646
MSC (2010): Primary 20F55; Secondary 20C08, 22E50
Published electronically: May 29, 2015
MathSciNet review: 3413877
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \widetilde {W} = \Lambda \rtimes W_{\circ } $ be an Iwahori-Weyl group of a connected reductive group $ G $ over a non-archimedean local field. The subgroup $ W_{\circ } $ is a finite Weyl group, and the subgroup $ \Lambda $ is a finitely generated abelian group (possibly containing torsion) which acts on a certain real affine space by translations. We prove that if $ w \in \widetilde {W} $ and $ w \notin \Lambda $, then one can apply to $ w $ a sequence of conjugations by simple reflections, each of which is length-preserving, resulting in an element $ w^{\prime } $ for which there exists a simple reflection $ s $ such that $ \ell ( s w^{\prime } ), \ell ( w^{\prime } s ) > \ell ( w^{\prime } ) $ and $ s w^{\prime } s \neq w^{\prime } $. Even for affine Weyl groups, a special case of Iwahori-Weyl groups and also an important subclass of Coxeter groups, this is a new fact about conjugacy classes. Further, there are implications for Iwahori-Hecke algebras $ \mathcal {H} $ of $ G $: one can use this fact to give dimension bounds on the ``length-filtration'' of the center $ Z ( \mathcal {H} ) $, which can in turn be used to prove that suitable linearly independent subsets of $ Z ( \mathcal {H} ) $ are a basis.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20F55, 20C08, 22E50

Retrieve articles in all journals with MSC (2010): 20F55, 20C08, 22E50

Additional Information

Sean Rostami
Affiliation: Department of Mathematics, University of Wisconsin, 480 Lincoln Drive, Madison, Wisconsin 53706-1325

Received by editor(s): August 16, 2013
Received by editor(s) in revised form: November 20, 2013, and November 29, 2013
Published electronically: May 29, 2015
Article copyright: © Copyright 2015 American Mathematical Society